What to Do if Medication is Messing with Your Pleasure

Unfortunately, sexual side effects are incredibly common with numerous types of medication. Antidepressants including SSRIs and MOAIs, blood pressure medications, and certain hormonal meds are just some of the commonly prescribed drugs that can affect sexual function.

The impact can include loss of arousal, erectile issues, pain during sex, and anorgasmia. Obviously, not everyone who takes medication experiences these issues and not everyone will experience them to the same extent. But they are super common.

Please note that I am not a medical professional, so I have kept my advice here in the realm of sex and relationship advice, not medical advice.

With that disclaimer out of the way, what can you do if medication is messing with your sexual pleasure?

Talk to your doctor

You shouldn’t have to choose between medication that helps you, and a happy and pleasurable sex life. You should be able to have both! If you’re suffering from sexual side effects, talk to your doctor.

A good doctor will work with you to find a medication solution that helps you without damaging your sex life. If your doctor dismisses you or doesn’t think sexual pleasure is important, fire that doctor and get a new one if you possibly can.

Sex matters to many of us. It’s a quality of life issue. You deserve to get medical support and be taken seriously.

Expand your definition of sex

If you can’t or don’t want to change your medication, you can get creative to enjoy a healthy and fulfilling sex life. Are you defining sex as just one thing? Too many people still think “sex” refers only to penis-in-vagina or penis-in-anus penetration.

If you’re not able to do those things right now, or finding them less pleasurable, expanding your definition of sex can open up a new world of fun. What if sex didn’t have to involve penetration? What if sex didn’t have to involve orgasm?

You might also find that taking the pressure off, by focusing on things other than penetration or orgasm or whatever you’re struggling with, will actually make it easier for those things to happen. Pressure and stress are huge desire-killers.

Experiment with toys

For example, if you have a penis and are struggling with erectile issues, why not try a toy like the Hot Octopuss Pulse? This innovative toy is designed to work equally well on a flaccid or hard penis.

If you’re struggling with loss of sensation or reduced sensation, a very powerful vibrator can help. When I suffered from anorgasmia due to antidepressants, it was a wand vibrator that finally broke through the block.

If erection struggles are at play but you want to do penetrative sex with your partner, it’s completely okay to use a strap-on! This can give you the sensation of fucking without the pressure and stress of wondering whether your body will cooperate.

Communicate

I know too many people who have struggled through sex that was not pleasurable, or was even painful, because they didn’t want to let their partner down.

However, a partner who loves and respects you will want to understand your experience and support you. Talk to them about where you’re at and how you’re feeling.

You deserve great sex, and great (partnered) sex is a collaborative process. So be honest with your partner and share your experience. If you want their help, ask for it. If you just want their patience and understanding while you adjust, ask for that too.

Fight self-blame and shame

There’s no shame in what you’re going through right now. Sexual problems are still hugely stigmatised and, unfortunately, so are certain types of medication (such as antidepressants). However, please try to avoid getting into a shame cycle or blaming yourself.

If you’re struggling with shame, reach out to others who have had similar experiences, ask your partner for reassurance and support, or talk to a therapist.

You have nothing to be ashamed of or feel guilty about!

The #SexEdSeptember logo, for a post about medication and sex

This post is part of my #SexEdSeptember series. If you find my work useful, you can help me keep doing this by buying me a coffee! This post contains affiliate links.

Ask Amy #8 – “When a Man Can’t Reach Climax”

It’s been a while since we had an Ask Amy column, hasn’t it!? Remember you can always send me your questions using any of the usual ways to get in touch.

I replied to today’s lovely reader privately, but he kindly gave me permission to reproduce his question for the column as I suspect there are lots of people who could benefit from this advice. He asks:

Any ideas for a guy who can’t reach climax? I experience a loss of sensation due to my ongoing illness and the medication I have to take. Sometimes using a high-powered vibrator like my wife’s Doxy helps, but only occasionally. I still enjoy sex and try not to worry too much about orgasm, but you can understand this is very frustrating. Sometimes I just don’t want to bother. There’s so much information out there about premature ejaculation, but not much about loss of sensation or inability to climax for men.

This is such a great question, and one that is so rarely talked about. As you correctly identified, there’s tonnes of information for cis guys who orgasm too quickly, but very little for those who struggle to get there in the timeframe they’d like… or at all.

First, I’m going to give you the obvious but necessary advice. Try, if possible, to relax and not stress about it. For a lot of people, making climax the express goal of sex or masturbation stresses them out so much that it makes it even MORE difficult to get there. And remember, you can still have loads of sexy fun without orgasm and even without a hard penis.

Secondly, if you haven’t already, please talk to your doctor. I don’t know what medication you’re on, but anorgasmia and difficulty orgasming is a hugely common and problematic side effect of many medications, including common antidepressants such as SSRIs. (Ask me how I know!) Sadly, many medical professionals don’t take sexual side effects seriously. But sex is an important part of life for many people, doctors need to take these side effects seriously. There may not be another medical solution, depending on the specifics and what your condition is. But it’s an avenue worth exploring if you haven’t already.

Third, I’m going to make a couple of toy suggestions for you. You mentioned using the Doxy wand can sometimes bring you to orgasm. How are you using it? If you’re just pressing it against your cock, that’s awesome for a lot of men but you might also wish to try using an attachment. My partner absolutely loves the Hummer. The advantage of an attachment like this is that it transmits the vibrations all over the penis, rather than concentrating them in the one spot where the toy is sitting.

I also highly recommend you check out the Pulse III by Hot Octopuss. Unlike the Doxy, this “guybrator” is actually not a vibrator at all. It uses PulsePlate technology, an oscillating mechanism based on proven medical research. It’s the same medical technology that is used to help men with spinal cord injuries to ejaculate. It can be used on either a flaccid or erect penis. Tests have shown that it can induce climax even while the penis is flaccid! Of course, no toy is perfect for everyone, but given that this one was based on devices designed for those with little or no sensation, I think there’s a very real possibility it will be a great option for you.

Hot Octopuss have kindly offered a limited time discount code for Coffee & Kink readers. Use code PULSE15 at checkout between now and 18th October to get 15% off the Pulse Solo or Duo.

This sounds like a really frustrating situation for you. I really hope some of this advice is helpful. I also really hope that seeking further medical advice specifically around the sexual side effects of your medication gives you some answers.

Today’s advice column is kindly supported by Hot Octopuss. Using any of the affiliate links in this post to purchase toys sends a small commission my way and helps support my writing and sex education work.